Washington, 2021

Hail in Washington, June 15, 2021

June 15, 2021 · NWS OTX · 2 events in 2 counties and zones

Overnight severe thunderstorms brought rain showers and lightning through eastern Washington on June 15th. There were heavy downpours and isolated hail in portions of southeastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Overnight severe thunderstorms brought rain showers and lightning through eastern Washington on June 15th. There were heavy downpours and isolated hail in portions of southeastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 14, 8:54 PM PST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 14, 8:54 PM PST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
954 PM PDT Mon Jun 14 2021

.SYNOPSIS...
There will be an increasing chance for showers and thunderstorms
through Tuesday, as system approaches and then moves through the
region. A few storms could become strong, producing gusty winds,
and brief heavy rain. By Wednesday, the Inland Northwest should
see a significant drying and warming trend lasting to the end of
the work week. The forecast by the weekend is somewhat uncertain
with a small chance of showers or thunderstorms near the Canadian
Border and perhaps a little cooling.

&&

.DISCUSSION...
Radar looks fairly similar to last night, with a north-south band
of rain showers over central Washington. Some thunderstorms are
embedded in this area of showers, mainly affecting Wenatchee, Omak
and Moses Lake. So far these storms have been rather weak, just
putting out a few lightning strikes and light rain. Nespelem is
the big winner so far with 0.17" of rain.

New 00Z NAM and CAMs models are in and there's not a lot of
difference from their previous runs. HREF shows the best
conglomeration of 40+ dBz echoes at 2am along a line from Republic
and Colville southward to Walla Walla and Clarkston. By 5am that
line has shifted into the Idaho Panhandle. These will be wet
storms with rainfall amounts around a quarter to a half inch. This
will minimize the wildfire threat from lightning. Storms will
likely move too fast for any flooding threat. Hail and wind gusts
are still a possibility but threat is typically lower overnight.
RJ

&&

.AVIATION...
06Z TAFS: Thunderstorms will impact much of the area tonight. The
exception this will be the Cascades where the thunderstorms appear
to be over for the night. Heavy rain will be the main impact from
these storms, along with the potential for gusty winds. There
should be enough rain-cooling over extreme eastern WA and the
Panhandle that MVFR cigs are expected for Tuesday morning along
with mountain obscuration. This won't last long as conditions will
improve by late morning. Another round of showers and
thunderstorms are possible Tuesday afternoon and early evening. RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        55  70  46  73  48  81 /  90  90  10   0   0   0
Coeur d'Alene  55  66  47  71  47  79 /  80  90  10   0   0   0
Pullman        54  65  43  70  45  78 /  90  80  20   0   0   0
Lewiston       59  73  52  80  53  86 /  70  70  20   0   0   0
Colville       58  73  42  76  44  83 /  90  80  10   0   0   0
Sandpoint      57  67  46  72  44  76 /  70  90  30   0   0   0
Kellogg        54  63  47  69  49  75 /  60  90  30   0   0   0
Moses Lake     57  76  47  80  50  87 /  80  10   0   0   0   0
Wenatchee      55  74  50  79  54  85 /  80  10   0   0   0   0
Omak           55  75  48  78  50  86 /  80  20   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 14, 3:36 AM PST, 21 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
436 AM PDT Mon Jun 14 2021

IDZ001>004-026-027-WAZ031>038-041>044-151200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
436 AM PDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected over Eastern Washington and
North Idaho Monday night. Some storms may become strong producing
frequent lightning, gusty winds, brief heavy rain, and possible
hail.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A chance of thunderstorms will to linger into Tuesday over
most of Eastern Washington and North Idaho.

In the hours before

Special weather statement, Jun 14, 11:43 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Spokane WA
1243 AM PDT Tue Jun 15 2021

WAZ031>033-150815-
Northeast Blue Mountains WA-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
1243 AM PDT Tue Jun 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD AND CENTRAL
WHITMAN COUNTIES UNTIL 115 AM PDT...

At 1242 AM PDT, Doppler radar was tracking a strong thunderstorm near
Pomeroy, moving north at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pomeroy, Endicott, Dusty, Dodge, Diamond, Almota and Mayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4642 11772 4644 11772 4644 11774 4647 11774
      4647 11785 4652 11786 4703 11775 4687 11719
      4640 11764
TIME...MOT...LOC 0742Z 199DEG 52KT 4652 11772

GKOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Garfield

When
June 15, 12:45 AM PST to 1:30 AM PST
Where
Garfield County, Pomeroy to 9 mi W of Pomeroy
Measured
1.25 in hail
Reported by
Public
Coordinates
46.470, -117.580

Numerous reports of hail, from 1 to 1.25 inches, fell in Pomeroy as two strong thunderstorm cells moved across northern Garfield.

Hail, Whitman

When
June 15, 1:30 AM PST to 1:55 AM PST
Where
Whitman County, 2.43 mi SE of Central Ferry to Endicott
Measured
1.5 in hail
Reported by
Public
Coordinates
46.624, -117.795

There were numerous reports of hail, from 1 to 1.5 inches, associated with two strong thunderstorm cells that moved across western Whitman County. The reports were from Endicott, Peyton, St. John, and La Crosse.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969772, 969780.